Alert archive / Arizona / Red Flag Warnings in 2009

Red Flag Warning 18, NWS Tucson, AZ

June 12, 2009

NWS Tucson, AZ issued this red flag warning at Jun 12, 2009, 4:36 AM MST. It took effect at Jun 12, 2009, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2009, 4:36 AM MST (11:36 UTC)
In effect from
Jun 12, 2009, 12:00 PM MST
Expired
Jun 12, 2009, 7:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTWC 121136
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
436 AM MST FRI JUN 12 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR COCHISE AND SANTA CRUZ COUNTIES FOR STRONG AND GUSTY
SOUTHWEST WINDS...LOW RELATIVE HUMIDITIES AND HIGH TO VERY HIGH
FIRE DANGER...

.A TROUGH OF LOW PRESSURE ALONG THE WEST COAST WILL CONTINUE TO
RESULT IN A BREEZY TO WINDY CONDITIONS ACROSS SOUTHEAST ARIZONA...
ESPECIALLY COCHISE AND SANTA CRUZ COUNTIES. THE COMBINATION OF
THESE WINDS...LOW RELATIVE HUMIDITIES AND A HIGH TO VERY HIGH FIRE
DANGER RATING WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
TODAY. 

AZZ148-130200-
/O.UPG.KTWC.FW.A.0014.090612T1900Z-090613T0200Z/
/O.NEW.KTWC.FW.W.0018.090612T1900Z-090613T0200Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
436 AM MST FRI JUN 12 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR COCHISE AND SANTA CRUZ COUNTIES...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR COCHISE AND SANTA CRUZ COUNTIES. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

A TROUGH OF LOW PRESSURE ALONG THE WEST COAST WILL RESULT IN
ANOTHER WINDY DAY ACROSS COCHISE AND SANTA CRUZ COUNTIES. EXPECT 
SUSTAINED 20-FOOT SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS OF
35 TO 40 MPH TO DEVELOP AROUND NOON...AND PERSIST INTO THE EARLY
EVENING HOURS. THESE WINDS WILL COMBINE WITH LOW HUMIDITIES
BETWEEN 10 AND 15 PERCENT AND A HIGH TO VERY HIGH FIRE DANGER
RATING TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
AND EARLY EVENING.

BREEZY TO WINDY CONDITIONS ARE EXPECTED AGAIN SATURDAY ACROSS
COCHISE AND SANTA CRUZ COUNTIES. GIVEN THE DRY AIRMASS RESIDING
ACROSS THE AREA...RED FLAG CONDITIONS MAY BE MET ON SATURDAY AS
WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR COCHISE AND SANTA CRUZ
COUNTIES IN SOUTHEAST ARIZONA.

&&

$$
1 follow-up statement
000 
WWUS85 KTWC 130145
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
645 PM MST FRI JUN 12 2009

AZZ148-130245-
/O.EXP.KTWC.FW.W.0018.000000T0000Z-090613T0200Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
645 PM MST FRI JUN 12 2009

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING. 

WIND SPEEDS HAVE FALLEN UNDER RED FLAG CRITERIA WITHIN THE WARNING
AREA. ALTHOUGH CONDITIONS REMAIN DRY WITH RELATIVE HUMIDITY VALUES
STILL BELOW 15 PERCENT...THEY ARE EXPECTED TO RECOVER ABOVE THE 15
PERCENT THRESHOLD ONCE THE SUN SETS AND THROUGH THE NIGHT TONIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 12, 2:52 AM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 12, 2:52 AM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST FRI JUN 12 2009

.SYNOPSIS...A LOOSELY ORGANIZED UPPER LEVEL TROUGH OVER CALIFORNIA
WILL KEEP A MILD...DRY BUT GUSTY SOUTHWEST FLOW OVER THE REGION
THROUGH THE UPCOMING WEEKEND. BY EARLY NEXT WEEK...A STRONGER AREA
OF LOW PRESSURE WILL DEVELOP ALONG THE WEST COAST AS HIGH PRESSURE
STRENGTHENS OVER THE SOUTHERN PLAINS. THIS COULD BEGIN TO IMPORT
SOME MOISTURE NORTH FROM MEXICO.

&&

.DISCUSSION...UNSEASONABLY MILD CONDITIONS ALONG WITH AFTERNOON
BREEZES WILL CONTINUE TODAY AND INTO THE WEEKEND AS UPPER LEVEL
TROFINESS CONTINUES TO OUR WEST. THE DAY WILL START OFF SUNNY BUT
SHOULD SEE AN INCREASE IN MAINLY HIGH LEVEL CLOUDINESS LATER TODAY
WHICH WILL CONTINUE THROUGH THE WEEKEND WITH VARYING DEGREES OF
THICKNESS. INTERESTING TO NOTE THAT 00Z/06Z MODEL RUNS ARE HINTING
THAT THERE IS A VERY SLIGHT CHANCE OF LIGHT SHOWERS...IF THEY GET TO
THE GROUND...ACROSS FAR SOUTHEAST COCHISE COUNTY SATURDAY AND AND
SUNDAY AFTERNOON. DAYTIME TEMPERATURES OVER THE NEXT SEVERAL DAYS
WILL REMAIN QUITE PLEASANT FOR JUNE. THE STRONGEST WINDS THIS
AFTERNOON WILL AGAIN BE ACROSS COCHISE COUNTY...WITH A FEW LOCALS
APPROACHING ADVISORY CRITERIA WIND SPEEDS...BUT AREAL COVERAGE WILL
BE SMALL. THUS HAVE OPTED NOT TO ISSUE WIND ADVISORY. THE OTHER
FORECAST CONCERN TODAY AND SATURDAY WILL BE FIRE WEATHER RELATED
WHICH IS SPELLED OUT IN THE FIRE WEATHER SECTION BELOW.

NEXT WEEK WILL SEE THE TROF OVER CALIFORNIA DEEPEN AND START TO
SLOWLY PUSH MOISTURE NORTH FROM MEXICO. UNCERTAINTY EXISTS ON TIMING
OF THIS MOISTURE AND WHEN THIS WILL LEAD TO INCREASED CHANCES FOR
THUNDERSTORMS. HAVE KEPT CURRENT FORECAST FOR NEXT WEEK IN PLACE DUE
TO THIS UNCERTAINTY. WHAT I DID CHANGE WAS HIGH TEMPERATURES BY
UPPING THEM A BIT TUESDAY THROUGH THURSDAY.

&&

.AVIATION...THE SKY WILL BE CLEAR THIS MORNING AS PATCH OF MAINLY
HIGH LEVEL CLOUDS EXTENDS FROM YUMA COUNTY NORTHEAST INTO THE EAST
CENTRAL MOUNTAINS. EXPECT CIRRUS TO INCREASE AREAWIDE LATER TODAY
INTO TONIGHT WITH VARYING DEGREES OF THICKNESS.  LIGHT TERRAIN
DRIVEN WINDS...LESS THAN 10 KNOTS...THIS MORNING BECOMING SOUTHWEST
AND 15-25 KTS WITH GUSTS UP TO 35 KTS THIS AFTERNOON...WITH
STRONGEST GUSTS AT KDUG. WIND SPEEDS DIMINISHING TO LESS THAN 10 KTS
AFTER SUNSET. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A PERSISTENT TROUGH OF LOW PRESSURE OVER THE WESTERN
STATES WILL RESULT IN DRY SOUTHWEST FLOW ACROSS SE AZ TODAY AND
SATURDAY. GUSTY SOUTHWEST WINDS DURING THE AFTERNOON AND EARLY
EVENING HOURS ARE FORECAST EACH DAY ALONG WITH LOW RELATIVE
HUMIDITIES. THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO RED FLAG
WARNING FOR SANTA CRUZ AND COCHISE COUNTIES FOR THIS AFTERNOON INTO
THIS EVENING. CRITICAL FIRE WEATHER CONDITIONS WILL EXIST AGAIN ON
SATURDAY ACROSS SANTA CRUZ AND COCHISE COUNTIES WHERE A FIRE WEATHER
WATCH MIGHT BE CONSIDERED.

LATEST MODEL RUNS SHOW THE TROUGH EVENTUALLY DIVING SOUTH OFF THE CA
COAST WHICH MAY ALLOW MOISTURE TO ADVANCE NORTHWARD INTO AZ NEXT
WEEK. HOWEVER CONFIDENCE IS LOW AND TIMING UNCERTAIN BECAUSE OF A
LACK OF RUN TO RUN CONSISTENCY AMONG THE MODELS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  RED FLAG WARNING FOR SOUTHERN FIRE WEATHER ZONE 148 INCLUDING
   SANTA CRUZ AND COCHISE COUNTIES TODAY FROM NOON TO 7 PM MST.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 12, 4:36 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
436 AM MST FRI JUN 12 2009

AZZ034-035-130200-
SANTA CRUZ COUNTY-COCHISE COUNTY-
436 AM MST FRI JUN 12 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR COCHISE AND SANTA CRUZ COUNTIES FOR STRONG AND GUSTY
SOUTHWEST WINDS...LOW RELATIVE HUMIDITIES AND HIGH TO VERY HIGH
FIRE DANGER...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE ALONG THE WEST COAST WILL RESULT IN
ANOTHER WINDY DAY ACROSS COCHISE AND SANTA CRUZ COUNTIES. EXPECT
SUSTAINED 20-FOOT SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS OF
35 TO 40 MPH TO DEVELOP AROUND NOON...AND PERSIST INTO THE EARLY
EVENING HOURS. THESE WINDS WILL COMBINE WITH LOW HUMIDITIES
BETWEEN 10 AND 15 PERCENT AND A HIGH TO VERY HIGH FIRE DANGER
RATING TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BREEZY TO WINDY CONDITIONS ARE EXPECTED AGAIN SATURDAY ACROSS
COCHISE AND SANTA CRUZ COUNTIES. GIVEN THE DRY AIRMASS RESIDING
ACROSS THE AREA...RED FLAG CONDITIONS MAY BE MET ON SATURDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

Nearby

Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.